Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Modafinil is indicated to improve wakefulness in patients with excessive daytime sleepiness associated with narcolepsy, obstructive sleep apnea/hypopnea syndrome, and sleep disorders associated with shift work. It is chemically and pharmacologically distinct from other psychostimulants.
Ms. A was a 38-year-old research volunteer who developed mood and psychotic symptoms while taking modafinil as part of a double-blind inpatient laboratory study that was approved by an institutional review board. The purpose of the 23-day study was to examine the effects of modafinil on sleep, cognitive performance, and mood during simulated shift work. Ms. A received a single oral dose of modafinil (0 mg, 200 mg, or 400 mg) 1 hour after waking in 3-day blocks, and each dosing condition was separated by a day during which placebo was administered. Ms. A was studied under two shift conditions: day and night. The shifts alternated three times during the study.
Ms. A had no known history of any psychiatric disorder, and a medical and psychiatric evaluation produced unremarkable results. She was without complaints until day 19 of the study, when she reported anxiety about her family’s well-being. It should be noted that Ms. A had received modafinil (400 mg) on days 17–19; her sleep was progressively disrupted over this period. On day 20, Ms. A began to focus increasingly on her children’s well-being and expressed guilt about being an inadequate parent.
On day 21, she became markedly disorganized and was internally preoccupied, mumbling prayers and gesturing in a bizarre manner. She did not respond coherently to questioning and was transferred to the psychiatric emergency service. Her psychotic symptoms resolved spontaneously over 24 hours, and she was discharged. Over the next 2 days, she became increasingly depressed and was admitted to a psychiatric hospital. She was treated with risperidone and paroxetine and was discharged after 1 week.
The history and clinical course of this patient suggest that the study procedures, i.e., sleep-cycle manipulations in combination with modafinil, likely precipitated her mood and psychotic symptoms. The patient’s family confirmed that she had no history of any psychiatric disorder, and there was no known family history of psychiatric disorders. Although we found no published reports of modafinil causing psychosis in individuals without a psychiatric illness, there is one published case report of modafinil worsening psychotic symptoms in a patient with schizophrenia receiving clozapine (1). The prescribing information for modafinil (2) notes, "There have been reports of psychotic episodes associated with Provigil use" and describes the case of a healthy normal volunteer who developed psychosis after multiple daily doses of 600 mg and sleep deprivation, which resolved 36 hours after discontinuation of the drug. Although the potential risk of modafinil precipitating psychosis in patients with no known psychiatric history is low, clinicians should be aware that the risk may increase when individuals are subjected to sleep disruptions and stress such as that caused by abrupt changes in work schedules.
Download citation file:
Web of Science® Times Cited: 16